Alert archive / Colorado / Tornado Warnings in 2025
Tornado Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 23, 2025, 5:11 PM MDT for Logan County, Washington County, Colorado. It was in force for 34 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2025, 5:11 PM MDT (23:11 UTC)
- Expired
- May 23, 2025, 5:45 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
Counties Logan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 122 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:23 PM MDT | HAIL 2 | 4 S Logan Corners, CO | Report from mPING: Hen Egg (2.00 in.). |
| May 23, 5:25 PM MDT | HAIL 2.5 | 4 W Atwood, CO | Report from mPING: Tennis Ball (2.50 in.). |
| May 23, 5:25 PM MDT | TORNADO | 2 Sse Messex, CO | Trained spotter reported damage to two silos and a few trees near Highway 6 and County Road R. Time and location estimated. |
| May 23, 5:28 PM MDT | HAIL 1.75 | Prewitt Reservoir, CO | CPW employee reported golf ball sized hail at Prewitt Reservoir. Relayed by county dispatch. |
| May 23, 5:30 PM MDT | HAIL 2 | Merino, CO | Report from mPING: Hen Egg (2.00 in.). |
| May 23, 5:50 PM MDT | HAIL 3.1 | 9 Ese Prewitt Reservoir, CO | ICECHIP report. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:59 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 428 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
134
WFUS55 KBOU 232311
TORBOU
COC075-121-232345-
/O.NEW.KBOU.TO.W.0012.250523T2311Z-250523T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
511 PM MDT Fri May 23 2025
The National Weather Service in Denver has issued a
* Tornado Warning for...
Southwestern Logan County in northeastern Colorado...
North Central Washington County in northeastern Colorado...
* Until 545 PM MDT.
* At 511 PM MDT, a confirmed tornado was located near Merino, or 11
miles southwest of Sterling, moving southeast at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught
without shelter. Mobile homes will be damaged or
destroyed. Damage to roofs, windows and vehicles will
occur. Tree damage is likely.
* Locations impacted include...
Merino, Prewitt Reservoir, Atwood, Logan Corners, Willard and
Messex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4055 10357 4063 10336 4036 10309 4028 10338
4040 10346 4052 10347 4052 10355
TIME...MOT...LOC 2310Z 335DEG 16KT 4054 10338
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
Barjenbruch1 follow-up statement
220
WWUS55 KBOU 232329
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
529 PM MDT Fri May 23 2025
COC075-121-232345-
/O.CON.KBOU.TO.W.0012.000000T0000Z-250523T2345Z/
Logan CO-Washington CO-
529 PM MDT Fri May 23 2025
...TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
SOUTHWESTERN LOGAN AND NORTH CENTRAL WASHINGTON COUNTIES...
At 529 PM MDT, a confirmed tornado was located near Prewitt
Reservoir, or 16 miles northwest of Akron, moving southeast at 25
mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows and vehicles will occur. Tree
damage is likely.
Locations impacted include...
Merino, Prewitt Reservoir, Atwood and Messex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a well-built
building away from windows. If you are outdoors, in a mobile home,
or in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4052 10347 4056 10329 4036 10309 4028 10338
4040 10346 4047 10347
TIME...MOT...LOC 2311Z 330DEG 23KT 4048 10343
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
BarjenbruchWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 23, 3:23 PM MDT, 1 hour 48 minutes earlier. Its key messages:
- A couple supercells likely this afternoon across the northeastern portions of the plains. Large hail is the main threat, but an isolated tornado or two remain possible.
- A conditional severe threat Saturday across most of the plains and I-25 corridor.
- Higher shower and storm coverage through the Memorial Day Weekend, along with cool temperatures.
- Gradual warming next week with more typical shower/storm coverage each afternoon and evening.
Area forecast discussion, May 23, 3:23 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 323 PM MDT Fri May 23 2025 .KEY MESSAGES... - A couple supercells likely this afternoon across the northeastern portions of the plains. Large hail is the main threat, but an isolated tornado or two remain possible. - A conditional severe threat Saturday across most of the plains and I-25 corridor. - Higher shower and storm coverage through the Memorial Day Weekend, along with cool temperatures. - Gradual warming next week with more typical shower/storm coverage each afternoon and evening. && .SHORT TERM /Through Saturday/... Issued at 302 PM MDT Fri May 23 2025 For the most part, things continue to progress as expected this afternoon. Across the metro, it's been a little slower to warm up, with the near-surface inversion just a touch stronger than guidance had suggested. Temperatures have made it into the upper 70s/low 80s so far, and high temperatures are still expected to make it into the low/mid 80s for most locations later this afternoon (high so far at DEN is 82F). Meanwhile, the more interesting part of the forecast will unfold over the next few hours. Convection has already developed across Elbert county, where SPC Mesoanalysis suggests the inversion/cap has eroded better than anticipated. With guidance not handling this well, it's difficult to say how this will evolve as it drifts towards the better moisture/instability axis, but at least a marginal severe threat exists along/south of I-70 into Lincoln county this afternoon and evening. The convection north of Cheyenne still looks to be the main show this afternoon. Guidance has been remarkably consistent, with a dominant supercell or two eventually emerging from the currently disorganized TS, which then turn right and drop southeastward into the northeast corner of Colorado. Though there remains some modest capping in the region, continued daytime heating along with some surface moisture convergence should continue to erode what little cap remains. In general, the parameter space is largely favorable for severe convection, with MLCAPE exceeding 2000 J/kg along with ample deep layer shear. There may be some brief potential for a tornado or two, with some sort of boundary noted on KFTG radar near STK-AKO. As we move onto tonight, deep boundary layer moisture is expected to advect into the region as east-southeasterly flow strengthens (potentially aided by convective outflow across eastern Colorado). While this will increase surface dew points into the upper 40s/low 50s across the Denver metro, it will also lead to widespread stratus... making tomorrow's forecast difficult. We'll almost certainly start the forecast period socked in stratus across most of the lower elevations. Guidance, like just about every other time we have this setup, provides a large range of solutions but little in the way of any clear signal. There are generally two schools of thought here, depending on your perspective. The first would be that the continued southeasterly surface flow eventually forces some stratus breakout by mid/late morning, leading to widespread destabilization across the I-25 corridor and adjacent plains by midday. Guidance in this camp paints quite a favorable setup across most of the metro and plains, with good CAPE/bulk shear profiles and curved hodographs. If this were the case, scattered supercells would be a favored storm type with hail as the primary threat. On the other hand, a deeper stratus deck that doesn't manage to burn off would lead to significant capping (12z NAMnest solution) with a few weak thunderstorms across the lower elevations. As is normally the case, we'll likely have a better idea by tomorrow morning. Temperatures will be cooler than today either way, but should reach the upper 60s to low 70s. && .LONG TERM /Saturday night through Friday/... Issued at 302 PM MDT Fri May 23 2025 Cooler weather will prevail for Sunday and Memorial Day as an upper trough continues to slowly move eastward towards the CWA. Sunday looks to be the coolest day of the week, as a thicker stratus deck is likely to form Saturday night (especially if additional moisture/precip is added from convection). There's enough forcing to support widespread showers and a few storms in the afternoon with skinny CAPE profiles across the lower elevations. The overall pattern doesn't change significantly Monday, with temperatures again in the 60s and additional chances for afternoon showers/storms. We probably won't have a good handle on any timing/severity of storms for another day or two, so those with outdoor activities planned should continue to check back for further updates. Model solutions gradually diverge into next week, though most ensemble guidance would suggest at least chances for showers/storms during the afternoon/evening hours... not all that atypical for late May in Colorado. A gradual warming trend is expected through the week, with potentially warmer weather looming as we get to next weekend with hints of a larger ridge developing in that timeframe. && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1138 AM MDT Fri May 23 2025 VFR today. Winds are light and variable this morning, and should remain fairly weak through most of the day. Main concern this afternoon and evening is for some stronger east/northeasterlies as convective outflow attempts to push in from northeast Colorado. The stronger gusts would likely last for only an hour or two, with steadier easterly flow behind it. By tonight, guidance is in good agreement in advecting a stratus deck into the terminals. This generally looks to be near/after 06z, with generally MVFR/IFR cigs. Can't completely rule out some LIFR cigs at some point overnight but will watch model trends in the meantime. Stratus should slowly erode tomorrow morning, especially if some sort of diffuse Denver cyclone/southeasterly flow can develop across the metro. Any afternoon convection will be highly dependent on stratus evolution during the day. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hiris LONG TERM...Hiris AVIATION...Hiris
Hazardous weather outlook, May 23, 9:04 AM MDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 904 AM MDT Fri May 23 2025 COZ030>051-241515- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 904 AM MDT Fri May 23 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A couple strong to severe thunderstorms will be possible this afternoon across far northeastern Colorado, mainly along and east of a line from Sterling to Akron. Large hail and gusty winds will be the main threats from storms this afternoon. Across the Denver metro, dry weather is expected with highs in the mid 80s. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Coverage of showers and thunderstorms will increase Saturday, with a few severe storms possible along the Front Range into the eastern plains. Scattered to numerous showers and storms can then be expected through Sunday, but cooler weather will likely limit instability and any severe storm threat. Memorial day should see a little lower shower and storm coverage, with temperatures remaining a few degrees below normal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but any reports of hail or wind will be appreciated.
In the hours before
Local storm report, May 23, 4:32 PM MDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
432 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail 10 W Westplains 40.84N 103.69W
05/23/2025 E2.00 Inch Weld CO Public
Report from mPING: Hen Egg (2.00 in.).
&&Local storm report, May 23, 4:50 PM MDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
450 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Hail 11 W Westplains 40.79N 103.69W
05/23/2025 E2.50 Inch Weld CO Public
Report from mPING: Tennis Ball (2.50 in.).
&&Local storm report, May 23, 5:00 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
500 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Hail 1 SW Pawnee Pass 40.61N 103.50W
05/23/2025 E2.00 Inch Logan CO Public
Report from mPING: Hen Egg (2.00 in.).
0458 PM Hail 1 SW Pawnee Pass 40.62N 103.49W
05/23/2025 E1.75 Inch Logan CO Public
Report from mPING: Golf Ball (1.75 in.).
&&Local storm report, May 23, 5:06 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
506 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 1 E Pawnee Pass 40.62N 103.46W
05/23/2025 E1.00 Inch Logan CO Public
Report from mPING: Quarter (1.00 in.).
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:13 PM MDT | Special Weather Statement | BOU | Logan | 32 min |
| May 22, 9:43 PM MDT | Special Weather Statement | BOU | Logan | 47 min |
| May 22, 10:23 PM MDT | Special Weather Statement | BOU | Logan | 37 min |
| May 23, 4:02 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 43 min |
| May 23, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 45 min |
| May 23, 4:36 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| May 23, 4:56 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 49 min |
| May 23, 5:37 PM MDT | Tornado Warning | BOU | Washington | 23 min |
| May 23, 5:54 PM MDT | Tornado Warning | BOU | Washington | 36 min |
Nearby
Tornado Warnings in Colorado, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.